Alert archive / California / Special Weather Statements in 2018
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Oct 3, 2018, 8:21 PM PDT for Riverside County, California. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 8:21 PM PDT (03:21 UTC)
- Expired
- Oct 3, 2018, 8:30 PM PDT
- In force
- 9 min
- Issued by
- NWS Phoenix, AZ
County Riverside County, CA
The radar
The San Diego radar (KNKX), 180 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WWUS85 KPSR 040321
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
821 PM PDT WED OCT 3 2018
CAZ561-040330-
Joshua Tree NP East CA-
821 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 830 PM PDT...
At 820 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Eagle Mtn, or 23 miles north of Chiriaco Summit,
moving north at 36 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3407 11554 3397 11556 3393 11576 3403 11581
3404 11561 3409 11560
TIME...MOT...LOC 0320Z 189DEG 49KT 3400 11567
$$
JSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 3, 2:02 PM PDT, 6 hours 19 minutes earlier.
Area forecast discussion, Oct 3, 2:02 PM PDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
202 PM MST Wed Oct 3 2018
.SYNOPSIS...
The potential for scattered showers and thunderstorms will
continue into early Thursday morning, before drier air overspreads
the region through Saturday. Another cool Pacific weather system
will dip into the Southwest over the weekend resulting in
increased chances for showers and thunderstorms mainly over the
central and eastern portions of Arizona. It will also become even
cooler with afternoon highs struggling to get into the 80s in many
locations, and delightful overnight lows in the 50s.
&&
.DISCUSSION...
Abnormally high moisture remains in place across most of Arizona,
resulting in widespread and low-based cumulus. Most of this
moisture is confined to the lowest 3 km AGL, with drier air aloft
spreading northeastward amidst the strengthening flow aloft. Most
of the cumulus has been struggling to develop into showers, and if
they do they have mostly been short-lived. The area of enhanced
low-level convergence is focused just east of the lower Colorado
River, and suspect that this area could potentially see shower and
thunderstorm development for the next few hours. Otherwise,
showers are persisting into southern Gila County, likely enhanced
by the terrain. The Flash Flood Watch will likely be allowed to
expire at 5 PM PDT/MST as the loss of diurnal heating leads to
decreasing chances of convection over the lower deserts.
Large-scale forcing for ascent will spread eastward this evening
as a closed low off the southern California coast transitions to
an open wave and rapidly progresses northeastward. This will
primarily focus new convective development across northwest
Arizona, but enough of an influence could extend into La Paz
County and far eastern Riverside County to support new
precipitation development later tonight. The increase in deep-
layer shear coinciding with antecedent moisture may be enough to
support organized storms, and this is reflected in HREF ensemble
UH-track probabilities. Given the likelihood this convection will
not be particularly deep, the primary threats are expected to be
strong wind gusts and small hail with the strongest cells. This is
also supported by the SPC SWODY1 which has a marginal risk
extending into northern La Paz County.
The pattern will remain unusually active for early October into
next week, with the most significant disturbance being a shortwave
trough digging into the Southwest. Model guidance has converged
into developing a closed low over the Great Basin, placing most
of southeast California and southwest/south-central Arizona along
the base of the trough with strong westerly flow aloft positioned
overhead. Precipitation should favor the northern half of Arizona,
but could still expect to see showers and a few thunderstorms
across the lower deserts and especially into southern Gila County
Sunday afternoon. Other impacts will be gusty westerly winds and
temperatures 10-15 degrees below normal. In fact, most areas will
struggle to get out of the 70s Sunday through Tuesday.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A very moist airmass will continue to produce isolated showers
across the greater Phoenix area through about 23-00Z. The best
chances will be at KIWA and KSDL where southwest low-level flow
moving up terrain may help trigger more showers. Thunderstorms are
very unlikely because of stable layers present around 7 and 15
kft, but terrain interactions could potentially produce deep
enough convection to trigger a strike or two. In addition, broken
MVFR ceilings should continue at KIWA until 20-21Z, with ceilings
elsewhere remaining around 3-5 kft. Light and variable winds
should eventually become southwesterly this afternoon, but remain
below 10 knots aside from gusts with shower activity.
Somewhat drier air moving into the region this evening and
overnight should eventually clear skies out by sunrise tomorrow.
Although there is a slight chance fog could develop given the
saturated soils and clearing skies tonight, winds will most likely
stay around 5 knots with the passing disturbance to our northwest.
This should prevent widespread fog from developing, with any
patchy fog being most likely at KIWA closer to the higher terrain.
For now, we have left them out of the TAF as confidence is low.
Aside from this small possibility, no impacts are expected
tomorrow with mostly clear skies and light diurnal winds.
Southeast California/Southwest Arizona including KIPL and KBLH:
Progressively drier air will continue to work its way into the
region with only few to scattered cumulus 5-8 kft decks developing
this afternoon. Very isolated showers may develop between 22-06Z
as a relatively deep upper-level disturbance pushes through from
the west. KBLH will have better chances as they will be further
north and east closer to where isolated to scattered thunderstorms
are expected over the higher terrain. These storms, combined with
influence from the disturbance, should cause S-SW winds to become
northwesterly at BLH overnight. The passing disturbance should
also cause downsloping westerly wind gusts to 25 knot at KIPL late
this evening and overnight.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Winds will begin increasing Saturday ahead of a strong low
pressure system moving into the western United States, becoming
breezy out of the Southwest during the afternoon. Westerly winds
will undergo a slight strengthening on Sunday as the low pressure
system drifts southward, but will coincide with a significant cool
down as temperatures fall to 10-15 degrees below seasonal normals.
Scattered showers and a few thunderstorms also become increasingly
likely Sunday, especially across southwest and south-central
Arizona. Humidities on Saturday will initially fall to around 30%
but improve into Sunday as moisture increases and temperatures
cool across south-central Arizona. Drier air will remain parked
over southeast California and southwest Arizona. Less confidence
in the evolution in the pattern into early next week, but
temperatures will likely stay cool with at least slight chances of
rainfall continuing.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ534-537-
538-540>553-555>558-560>563.
CA...None.
&&
DISCUSSION...Rogers
AVIATION...Wilson/Percha
FIRE WEATHER...RogersIn the hours before
Special weather statement, Oct 3, 5:54 PM PDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
554 PM PDT WED OCT 3 2018
CAZ570-040130-
Chuckwalla Valley CA-
554 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 630 PM PDT...
At 553 PM PDT, Doppler radar was tracking a strong thunderstorm near
Midland, or 32 miles northeast of Desert Center, moving north at
32 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Midland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3376 11485 3380 11505 3408 11496 3408 11463
3407 11463
TIME...MOT...LOC 0053Z 199DEG 39KT 3393 11489
JSSpecial weather statement, Oct 3, 6:34 PM PDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
634 PM MST WED OCT 3 2018
AZZ530-531-CAZ569-040215-
Kofa AZ-Parker Valley AZ-Palo Verde Valley CA-
634 PM MST WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES UNTIL 715 PM MST/715 PM
PDT/...
At 634 PM MST/634 PM PDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Yuma Proving Ground, or 10 miles
northwest of Martinez Lake, moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cibola and Palo Verde.
This includes CA Route 78 between mile markers 72 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3303 11447 3303 11452 3305 11467 3343 11478
3344 11435
TIME...MOT...LOC 0134Z 178DEG 27KT 3311 11457
JSLocal storm report, Oct 3, 7:04 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
704 PM MST WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 14 NE PARKER 34.28N 114.13W
10/03/2018 LA PAZ AZ PUBLIC
CURB-TO-CURB FLOODING/MEDIUM-SIZED ROCKS
ACROSS HWY 95.
&&
MPLocal storm report, Oct 3, 7:34 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
734 PM MST WED OCT 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 15 NE PARKER 34.29N 114.10W
10/03/2018 M1.23 INCH LA PAZ AZ TRAINED SPOTTER
1.23 INCH OF RAIN IN 1 HR 15 MIN.
&&
MPSpecial weather statement, Oct 3, 7:43 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
743 PM PDT WED OCT 3 2018
CAZ564-570-040330-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
743 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 830 PM PDT...
At 742 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Desert Center, moving northeast at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 105 and 124.
CA Route 177 between mile markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3327 11525 3329 11532 3342 11536 3357 11546
3401 11529 3392 11497 3332 11518
TIME...MOT...LOC 0242Z 203DEG 28KT 3354 11535
JSSpecial weather statement, Oct 3, 8:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
821 PM PDT WED OCT 3 2018
CAZ561-040330-
Joshua Tree NP East CA-
821 PM PDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 830 PM PDT...
At 820 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Eagle Mtn, or 23 miles north of Chiriaco Summit,
moving north at 36 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3407 11554 3397 11556 3393 11576 3403 11581
3404 11561 3409 11560
TIME...MOT...LOC 0320Z 189DEG 49KT 3400 11567
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:37 PM PDT | Areal Flood Advisory | PSR | La Paz | 113 min |
| Oct 3, 5:54 PM PDT | Special Weather Statement | PSR | 36 min | |
| Oct 3, 6:14 PM PDT | Flash Flood Warning | PSR | La Paz | 80 min |
| Oct 3, 6:34 PM PDT | Special Weather Statement | PSR | 41 min | |
| Oct 3, 7:43 PM PDT | Special Weather Statement | PSR | 47 min | |
| Oct 3, 8:32 PM PDT | Special Weather Statement | PSR | 43 min | |
| Oct 3, 8:45 PM PDT | Areal Flood Advisory | PSR | La Paz | 62 min |
| Oct 3, 9:17 PM PDT | Special Weather Statement | PSR | 43 min | |
| Oct 3, 5:47 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 28 min |
| Oct 3, 5:51 PM PDT | Special Weather Statement | PSR | Imperial | 39 min |
| Oct 3, 5:59 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 2 hr |
| Oct 3, 6:18 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 27 min |
| Oct 3, 6:39 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 36 min |
| Oct 3, 7:15 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 30 min |
| Oct 3, 7:47 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 28 min |
| Oct 3, 9:06 PM PDT | Areal Flood Advisory | PSR | Riverside | 114 min |
Nearby
Special Weather Statements in California, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.